One aspect of the new CPR guidelines deals with opioids. Today, across the nation there is an epidemic of heroin and prescription opioid use. Even the Federal Government realizes the seriousness of opioid abuse. It is becoming a pandemic, hundreds are dying every week. Even infants are being born with a drug habit and have to be weaned off to survive birth.
There is a disturbing trend afoot. Youngsters between the ages of 19 and 23 are the most likely victims of cardiac arrest as a direct result of opioid / drug overdose. Every state is becoming aware of the problem and some are passing laws to combat the spread of heroin and other opioids including prescription pain killers. Doctors are being re-educated on prescribing opioids for various illnesses and injuries. Overdosing on opioids complicates the resuscitation process. Many times it is the opioids and their side effects that cause people to go into Cardiac Arrest.
When called to a Cardiac Arrest of a young person, the emergency responder has to be aware of opioids being a factor. The most important thing is to begin compressions immediately while one of the other team members or law enforcement gets ready to administer Naloxone (Narcan) intra-nasally. One of the main things to look for is whether the pupils are dilated or constricted. If they are constricted and you are trained to administer Naloxone (Narcan) in any fashion, you should do so according to your local approved protocols. Remember when delivering Naloxone intra-nasally you insert the unit in one nostril and squeeze forcefully so the material atomizes in the nare. If you squeeze too gently it will not go in properly. Ideally one person will deliver rescue breaths following 30 compressions and another rescuer / Police Officer delvers the Naloxone during the time the other rescuer continues performing compressions. Do not interrupt giving breaths to administer Narcan. Ideally the rescuer delivering the Naloxone will be able to bring the unconscious person to the stage where they can breathe on their own. High quality effective CPR restores circulation and the Naloxone administered correctly helps restore breathing.
If you are administering Naloxone under protocol directives previously approved by your Medical Director, you should try and bring the person to the point where they are breathing on their own, but are not completely awake. Once you have ROSC, the victim should be transported to the nearest appropriate hospital.
If at all possible do not let the victim refuse to be transported. Remind them how close they came to death and the possibility if it happens again you might not get there on time. These patients should be transported so they can get help in fighting their addiction. If the patient refuses to be transported to the hospital you have to let them go. Some agencies provide cards with addiction center information which they give to the patient before they are released.
In two recent cases attended by my squad, Naloxone was used in conjunction with CPR and accelerated AED use. When I say accelerated I mean that the rescuer continues compressions while the AED is charging and stops on command just before the shock is delivered. By doing it that way you improve the compression lapse ratio and maximize the effect of high quality CPR, and the victim’s survival. Operating the AED in this fashion takes good teamwork and practice to perform it effectively. Additionally, some AED’s are not programmed to allow compressions during the charging phase. Some AED’s sense the compressions and stop the charging cycle. Consult with your AED manufacturer to see what type of AED you have.
The only way to improve the outcome even better is to deliver high quality CPR as a team. There are several aspects to working as a team. One essential requirement is having someone to relieve the compressor every 2 minutes or when they sense them getting tired (not full chest recoil, leaning between compressions) if possible (2 rescuers).
Another advantage would be to have someone deliver breaths and administer Naloxone (3 rescuers) and finally if possible someone to operate the AED and coordinate the accelerated shock maneuvers and Naloxone administration. (4 rescuers).
If it is not possible to have 4 rescuers then the first 2 rescuers will handle the compressions, breaths and AED operation. The other rescuer / Police Officer will administer Naloxone, time the doses and manage accelerated AED use if possible.
Under ideal conditions, the coordinator provides constructive feedback to each rescuer according to their assigned task. The coordinator makes sure the compressions are deep enough and fast enough with proper chest recoil. They make sure the breaths are making the chest rise and are not being administered too fast or forcefully. They also coordinate if allowed by the AED manufacturer, the continuation of compressions while the AED is charging and stop them before the shock is delivered, and assures that compressions are started immediately after the AED delivers the shock or pauses (no shock indicated). The coordinator times the compressions and the space of time between delivering Naloxone. All of these actions require effective management of life-saving maneuvers.
When all of these steps are followed as closely as possible the rescuers ensure the best possible chance of a positive outcome for the victim. Good luck and be safe.